1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Niacin Flush - Supplemental Side Effect

By

Updated July 15, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Woman with itchy arm
IAN HOOTON/Science Photo Library/Getty Images

The niacin flush is a side effect of taking large doses of niacin (vitamin B3) supplements. It's an uncomfortable reaction that includes of reddening of the skin accompanied by a burning or itching sensation. It usually starts about 10 to 20 minutes after taking the supplements.

The flush happens when the niacin causes the small blood vessels in the skin to dilate. Flushing of the face is the most common, but it can also occur in the neck and upper body. 

The niacin flush isn't dangerous, but it can be very uncomfortable and even frightening if you're not expecting it. It may be reduced in severity by taking aspirin 30 minutes before taking the niacin supplements, or by using time-released niacin.

Therapeutic Use of Niacin

Some people take niacin to improve their cholesterol levels with the hopes of decreasing their risk of heart disease and atherosclerosis. Large daily doses of niacin, 50 milligrams (mg) or more, may help to decrease LDL cholesterol, the bad cholesterol, and increase the HDL cholesterol, which is the good form of cholesterol.

Most people don't need niacin supplements for normal health. You can easily get all the niacin you need from a normal diet. The DRI for niacin is around 14 or 15 mg per day for adults. Niacin-rich foods include nuts, legumes, eggs, poultry, beef and seafood.

Pellagra, a disease due to niacin deficiency, is rare in developed countries; niacin deficiency is most commonly found in alcoholics.

Although niacin is a vitamin, when it's taken in doses over 50 mg, it acts like a drug and can cause unwanted side effects. The niacin flush may be harmless, but taking large doses for long periods of time may cause liver damage, might interfere with certain prescription medications, and also raise your blood sugar levels.

You should not take large doses of niacin supplements (over 50 mg per day) without speaking to your health care provider. You don't need to worry about getting too much niacin from multiple vitamin supplements, they only contain small amounts of niacin and will not lead to a niacin flush.

Sources:

Sood A, Arora R. "Mechanisms of flushing due to niacin and abolition of these effects." J Clin Hypertens (Greenwich). 2009 Nov;11(11):685-9.

University of Maryland Medical Center. "Vitamin B3 (Niacin)." Accessed March 22, 2011. http://www.umm.edu/altmed/articles/vitamin-b3-000335.htm.

 

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.